Robust high-order unfitted finite elements by interpolation-based discrete extension

Santiago Badia, Eric Neiva, Francesc Verdugo

Research output: Contribution to journalArticleResearchpeer-review

2 Citations (Scopus)

Abstract

In this work, we propose a novel formulation for the solution of partial differential equations using finite element methods on unfitted meshes. The proposed formulation relies on the discrete extension operator proposed in the aggregated finite element method. This formulation is robust with respect to the location of the boundary/interface within the cell. One can prove enhanced stability results, not only on the physical domain, but on the whole active mesh. However, the stability constants grow exponentially with the polynomial order being used, since the underlying extension operators are defined via extrapolation. To address this issue, we introduce a new variant of aggregated finite elements, in which the extension in the physical domain is an interpolation for polynomials of order higher than two. As a result, the stability constants only grow at a polynomial rate with the order of approximation. We demonstrate that this approach enables robust high-order approximations with the aggregated finite element method. The proposed method is consistent, optimally convergent, and with a condition number that scales optimally for high order approximation.

Original languageEnglish
Pages (from-to)105-126
Number of pages22
JournalComputers and Mathematics with Applications
Volume127
DOIs
Publication statusPublished - 1 Dec 2022

Keywords

  • Aggregated finite elements
  • Embedded methods
  • High-order finite elements
  • Immersed methods
  • Unfitted finite elements

Cite this